Hail, Floyd
- When
- March 28, 4:07 PM CST
- Where
- Floyd County, 12 mi NNW of Lockney
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.280, -101.510
|Storm chasers reported half dollar size hail in rural areas of northwestern Floyd County.
A supercell thunderstorm developed along the dryline over southeastern Swisher County, and quickly became tornadic. This storm produced a family of five tornadoes before it moved into Donley County of the Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A supercell thunderstorm developed along the dryline over southeastern Swisher County, and quickly became tornadic. This storm produced a family of five tornadoes before it moved into Donley County of the Texas Panhandle. The most damaging tornado passed immediately west of Silverton (Briscoe County) shortly before 16:45 CST, where more than a half dozen utility poles and a few light structures were damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 28, 2:54 PM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 354 PM CDT WED MAR 28 2007 .SHORT TERM... SHARP DRYLINE TAKING SHAPE AT THIS TIME NEAR THE NEW MEXICO STATE LINE AS VERY DRY AIR MIXES DOWN TO THE SURFACE TO THE LEE OF THE MOUNTAINS. AS THE AFTN WANES...DRYLINE WILL EDGE INTO THE WESTERN COUNTIES WITH INITIAL STORM FORMATION EXPECTED OVER THE SOUTHWEST PANHANDLE WHERE LESS CIN IS IN PLACE AND BEST CONVERGENCE ALONG THE DRYLINE. INTO THE EARLY EVENING...EXPECT STORMS TO INCREASE IN INTENSITY AND COVERAGE OVER THE SOUTHERN PANHANDLE AND BUILD SOUTHWARD INTO THE SOUTH PLAINS AS CAP ERODES. DRYLINE WILL LIKELY HALT ITS EASTWARD PROGRESSION THIS EVENING AS IT WAITS UNTIL MAIN IMPULSE AROUND POTENT EASTERN UTAH UPPER LOW EMERGES INTO THE SOUTHERN PLAINS. THUS...EXPECT STORMS TO CONTINUE FIRING IN THE SOUTH PLAINS AND WORK THEIR WAY TWD THE ROLLING PLAINS. PLENTY OF CAPE...SHEAR AND LIFT WILL RESULT IN SEVERE STORMS. BIG QUESTION IS HOW LONG CELLS WILL REMAIN DISCRETE THIS EVENING BEFORE BECOMING LINEAR. AS MENTIONED IN EARLIER DISCUSSIONS AND SWODY 1...THESE DISCRETE CELLS WILL HAVE THE BEST TORNADIC POTENTIAL AS THEY ENCOUNTER BACKING LOW LEVEL WINDS AND DEEPER MOISTURE. PER THE LATEST DISCUSSIONS WITH THE SPC...A TORNADO WATCH FOR A PDS - POTENTIALLY DANGEROUS SITUATION - IS BEING ISSUED AT THIS TIME FOR OUR ENTIRE AREA VALID UNTIL MIDNIGHT - 05Z. FLOODING CONCERNS WILL HEIGHTEN INTO THE OVERNIGHT HOURS AS LARGE COMPLEX OF STORMS SLOWLY MOVES EAST. GIVEN MOIST SOILS OF LATE...WILL CLOSELY WATCH RAINFALL RATES LATER ON TONIGHT. WILL HOLD OFF ON ISSUING A FLOOD WATCH...BUT VERY WELL MAY HAVE TO CONTEMPLATE THIS LATER. BULK OF RAIN/STORMS SHOULD BE EAST OF CWFA BY 09-12Z WITH CLEARING SKIES FROM WEST TO EAST THROUGH THURSDAY MORNING. PACIFIC FRONT EDGING EAST WILL PROVIDE MUCH DRIER AIR WITH TEMPERATURES NEAR NORMAL. .LONG TERM... THE INITIAL CONCERN IS THIS AFTERNOON AND TONIGHTS SEVERE WEATHER POTENTIAL THREAT ACROSS PORTIONS OF THE CWA...DRIVEN BY THE EASTWARD MOVEMENT OF THE DRYLINE. THEREAFTER...FRIDAY MAY BECOME ANOTHER DAY OF CONCERN DUE TO AN INVERTED TROUGH PUSHING THROUGH THE AREA. IF THE DEWPOINT IS HIGH ENOUGH TO PROVIDE THE NECESSARY MOISTURE TO SUSTAIN THE STORMS...HEAVY RAIN POTENTIAL IS THE PRIMARY THREAT. IF SO...FLOODING IN LOW LYING AREAS AND ALONG ROADS CAN OCCUR...WHICH CAN FURTHER PROMOTE THE POSSIBILITY OF ISSUING A FLASH FLOOD WARNING. THIS THINKING WILL SOLIDIFY FURTHER ESPECIALLY IF TRAINING OF STORMS OCCUR. BY SATURDAY...THE SYSTEM SHOULD START TO LIFT OUT OF THE AREA PROVIDING A COUPLE OF DAYS OF DRY WEATHER. HOWEVER BY MONDAY MORNING...GFS HINTS AT THE DRYLINE TRYING TO FORM...BREAKING OUT PRECIP IN THE BIG BEND AND EDWARDS PLATEAU AREAS. THE DRYLINE SOLIDIFIES FURTHER FROM THE EASTERN SOUTH PLAINS INTO THE EASTERN PERMIAN BASIN TUESDAY MORNING. THE DRYLINE ALONG WITH A WEAK COLD FRONT TUESDAY MORNING COULD PROMOTE PRECIP OUTBREAKS ALONG EASTERN AREAS. && .AVIATION... STRONG TO SEVERE TSTMS ARE EXPECTED TO IMPACT THE KLBB AREA LATE THIS AFTN...ROUGHLY FM 23-02Z AND POSSIBLY LONGER. LARGE HAIL AND GUSTS TO 50 KTS WILL BE POSSIBLE. SCT TSTMS WILL EVENTUALLY EVOLVE INTO A LINEAR STRUCTURE THIS EVENING ANDS SLOWLY PUSH EAST TWD THE KCDS TERMINAL BY 01Z WITH LARGE HAIL/DAMAGING WIND GUSTS LIKELY. STORMS WILL PERSIST AT KCDS WELL INTO THE OVERNIGHT HRS...THEN BEGIN PUSHING EAST FM 09-12Z. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 39 65 38 61 36 / 20 0 10 10 20 TULIA 46 68 39 63 38 / 50 10 10 20 20 PLAINVIEW 47 69 40 63 40 / 50 10 10 20 20 LEVELLAND 46 68 40 67 41 / 30 10 10 20 10 LUBBOCK 48 70 42 68 41 / 50 10 10 20 10 BROWNFIELD 46 71 41 67 42 / 30 10 10 20 10 CHILDRESS 55 73 51 69 45 / 70 30 20 40 20 SPUR 55 72 45 67 44 / 60 20 20 40 10 ASPERMONT 59 71 49 67 47 / 70 40 30 40 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 21/29/21/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1143 AM CDT WED MAR 28 2007 TXZ021>044-291645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1143 AM CDT WED MAR 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT OVER MUCH OF THE SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE THIS AFTERNOON JUST EAST OF THE NEW MEXICO STATE LINE. ATMOSPHERIC CONDITIONS WILL INITIALLY BE FAVORABLE FOR SUPERCELL THUNDERSTORMS...WITH A THREAT OF LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. A FEW STRONG TORNADOES MAY BE POSSIBLE OVER THE ROLLING PLAINS AND THE EXTREME SOUTHEASTERN TEXAS PANHANDLE AS THE STORMS ENCOUNTER DEEPER MOISTURE. THE THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A LARGE COMPLEX THROUGH THE EVENING AND SLOWLY MOVE EAST. THE PRIMARY THREAT WILL TRANSITION TO DAMAGING WINDS AND LARGE HAIL. FLOODING HEAVY RAINFALL WILL LIKELY ACCOMPANY THUNDERSTORMS THAT DEVELOP THIS EVENING. LOCALIZED FLASH FLOODING WILL BE POSSIBLE ACROSS THE SOUTHEAST TEXAS PANHANDLE AND ROLLING PLAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORMS MAY AFFECT THE EASTERN PORTIONS OF THE AREA ON FRIDAY. THE THREAT FOR DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATER THIS AFTERNOON THROUGH THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1218 PM CDT WED MAR 28 2007 TXZ021>044-290000- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART... TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS... MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY... MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND... LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS... SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA... ODONNELL...POST...JAYTON...ASPERMONT 1218 PM CDT WED MAR 28 2007 ...SEVERE THUNDERSTORMS ARE LIKELY LATER TODAY AND TONIGHT... THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY ALONG A DRY- LINE OVER THE WESTERN SOUTH PLAINS AND SOUTHWEST TEXAS PANHANDLE. THESE STORMS ARE EXPECTED TO QUICKLY BECOME SEVERE PRODUCING LARGE HAIL...DAMAGING WINDS...AND PERHAPS ISOLATED TORNADOES AS THEY EDGE SLOWLY TO THE EAST. THERE IS POTENTIAL FOR A FEW VERY LARGE HAIL STORMS TO DEVELOP. THE STORMS ARE EXPECTED TO EVOLVE INTO A CONVECTIVE SYSTEM OF MANY THUNDERSTORMS DURING THE EVENING WITH POTENTIAL FOR BOTH SEVERE WEATHER AND FLASH FLOODING. LATEST INDICATIONS ARE THAT THE DRY-LINE WILL BE FURTHER WEST THAN EARLIER EXPECTED. THIS HAS FORCED AN UPDATED FORECAST WITH HIGHER CHANCES OF SEVERE WEATHER OVER THE CENTRAL AND WESTERN COUNTIES OF THE SOUTH PLAINS AND SOUTHWEST PANHANDLE. A CAP OF WARM AIR JUST ABOVE THE GROUND WILL INHIBIT THUNDERSTORM DEVELOPMENT UNTIL LATE IN THE AFTERNOON...WITH FIRST STORMS DEVELOPING SOUTHWARD OUT OF THE PANHANDLE AND OVER THE NORTHERN ROLLING PLAINS BETWEEN 200 AND 500 PM. STORMS SHOULD DEVELOP RAPIDLY SOUTHWARD ALONG THE DRY-LINE EARLY THIS EVENING. THIS IS THE TIME TO REVIEW SEVERE WEATHER SAFETY RULES AND TO REMAIN ALERT TO DEVELOPING WEATHER CONDITIONS AND UPDATED FORECASTS AND WARNINGS. MCQUEEN
The Lubbock radar (KLBB), 75 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
6 tornado, 2 hail. Local standard time, as filed.
|Storm chasers reported half dollar size hail in rural areas of northwestern Floyd County.
Skywarn spotters and the public observed a tornado southeast of Claytonville. The tornado developed beneath a rapidly developing supercell storm, and remained over open fields in extreme southeastern Swisher County before moving northeastward into Briscoe County. No damage was reported.
|The tornado that developed in extreme southeastern Swisher County continued to move northeastward into Briscoe County. The tornado remained in open country for several minutes before it dissipated. No damage was reported.
Storm spotters continued to track a tornadic storm across western Briscoe County, where they observed a second tornado in rural areas southwest of Silverton. This tornado remained in open fields for approximately five minutes. No damage was reported.
|Storm chasers reported penny size hail just south of Silverton. Meanwhile, the chasers additionally observed a developing tornado toward the west.
Multiple observers photographed a tornado that developed just southwest of Silverton at 16:43 CST. This tornado crossed Texas Highway 86 just west of Silverton. Local law enforcement officials reported that seven utility poles were damaged along with lightweight buildings as the tornado impacted the outskirts of the city. Storm chasers continued to track the tornado until it roped out north of Silverton over open terrain around 17:00 CST.
The supercell storm continued to produce tornadoes in a cyclic fashion over the rugged terrain northeast of Silverton. Storm chasers observed a large tornado that developed shortly after 17:00 CST and persisted over open country for more than ten minutes. The tornado was described to visually appear as a large cone with an estimated diameter of one eighth of a mile. No damage was reported.
A fifth tornado developed in a cyclic fashion around 17:10 CST just above the Caprock escarpment in northeastern Briscoe County. This tornado was observed by storm chasers, and was described as a rope tornado to the northeast of the larger cone tornado which was still in progress. This tornado additionally remained in open terrain and resulted in no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21445, 21446, 21447, 21448, 21449, 21450, 21451, 21452.